Synthetic marijuana, already known to cause a number of serious side effects in users, has now been found to cause kidney damage, according to a new report from the Centers for Disease Control and Prevention.
Last year, 16 people in six states suffered serious kidney damage, requiring a visit to hospital emergency departments after smoking synthetic marijuana, the report said. Nearly all individuals affected were young males (ages 15 to 33), and most experienced nausea, vomiting and abdominal or back pain, which are symptoms of kidney damage. None of those sickened had a history of kidney disease. All the patients had high blood levels of creatinine, a breakdown product that is removed from the body by the kidneys.
Synthetic marijuana is a mixture of herbs and chemical additives that are typically smoked, and referred to by a number of names, including K2, Spice and fake weed, according to the National Institute of Drug Abuse. The product was declared illegal in the U.S. in July 2012. Synthetic marijuana acts on the same brain cell receptors as natural marijuana, but are more likely to cause hallucinations and heart problems. Synthetic marijuana has also been linked to an increased risk of seizures.
Researchers aren't certain what caused the kidney damage. But an analysis of synthetic marijuana samples smoked by the people involved showed that five samples contained a compound called XLR-11, which has only recently been found in synthetic marijuana products and might have been responsible for the kidney damage, the researchers said. Most of the patients recovered within three days of their symptoms.
The new report suggests that doctors who care for otherwise healthy teens and young adults who have unexplained kidney damage should ask about synthetic marijuana use, the CDC said.
The report is published this week in the CDC's Morbidity and Mortality Weekly Report.
Follow Rachael Rettner on Twitter @RachaelRettner, or MyHealthNewsDaily @MyHealth_MHND. We're also on Facebook & Google+.
Related on MyHealthNewsDaily and MNN: